Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 300, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 2, 2020, 7:54 PM CDT for 6 counties in North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2020, 7:54 PM CDT (00:54 UTC)
- Expired
- Sep 2, 2020, 8:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 62 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 3402 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 7:53 PM CDT, 1 minute earlier.
Area forecast discussion, Sep 2, 7:53 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
753 PM CDT Wed Sep 2 2020
.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Sep 2 2020
Winds the primary concern this evening into the overnight as low
pressure traverses the CWA. Strong forcing associated with the SFC
low and along a boundary with strong cold advection will create
showers and possible thunderstorms with ML CAPE 500J/kg. This
activity is expected to move quickly west to east late this
afternoon into the evening with downdraft CAPE values up to
1000J/kg nosing into the warm sector. There in lies the potential
for showers and or thunderstorms to mix down some of the stronger
winds aloft. The HRRR has consistently developed a line of
activity with gusts over 50mph across central ND. The trend in the
CAMS has been a touch slower with the line and subsequently
bringing those strong winds into the Devils Lake area in the 6pm
time frame. With less instability in the valley those winds do
decrease as the line weakens. Mixing does increase in the wake of
the cold front within the CAA regime and the potential to mix
down 850mb winds overnight for the Devils Lake basin down into
the Wahpeton area with gusts to 50mph.
Thursday will see showers end in the east in the morning. Breezy
conditions are in store as NW winds gust to 35 mph and highs
struggle into the mid 60s.
.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Sep 2 2020
The principal opportunity for impactful weather will most likely
present itself early next week, in the form of the potential for
isolated to scattered patches of frost.
At the start on Fri, we would look for temps to trend upward into
the 70s after a cooler Thu and the trend should continue into a
seasonable Sat. A front swinging through early Sun could provide a
RW/TRW chance, but a dearth of moisture/instability would prevent
any impactful precipitation amounts. Behind the front will be colder
air lowering temps during a breezy Sun aftn.
Labor Day will offer high temps that will be most likely shy of 60
degrees for most places. Some guidance presents pcpn chances as a
system swings to the south. Then we head toward the impactful
weather chances. The possibility for areas of frost will present,
more likely Tue night into early Wed. This will largely depend on
cloud cover and wind speed. During this time frame, ensemble 850 mb
temps are projected to "MIN out" with our region in the bullseye of
some sub zero C. temps.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 753 PM CDT Wed Sep 2 2020
Several periods of strong winds will move through the region, with
directions shifting from the south to east to northwest as a cold
front moves across eastern ND and northwest MN. In addition, a
large cluster of showers and embedded strong to severe storms is
moving into eastern ND. While most of this activity should weaken
before it reaching KGFK there will still be enhanced wind gusts
possibility and a period of lighting activity. Expect
showers/storms to end late this evening/early Thursday morning,
with a period of MVFR stratus possible in northwest MN in the
morning period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 1 AM to 6 AM CDT Thursday for NDZ008-016-027-
030.
Wind Advisory until 5 AM CDT Thursday for NDZ006-007-014-015-024-
026-028-029-038-039-049-052>054.
MN...Wind Advisory from 1 AM to 6 AM CDT Thursday for MNZ001>005-007-
008-013>015-022-027-029-030-040.
SHORT TERM...JK
LONG TERM...WJB
AVIATION...DJRHazardous weather outlook, Sep 2, 3:48 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 348 PM CDT Wed Sep 2 2020 NDZ006-007-014-015-024-026-028-029-038-039-049-052>054-032100- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 348 PM CDT Wed Sep 2 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Chances for showers and thunderstorms will increase over northeastern North Dakota this afternoon into the evening as low pressure moves through. Some of these storms could have wind gusts to 60mph. Behind the low will be a period of gusty northwest winds in eastern North Dakota tonight with gusts to 50mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-032100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Traill- 348 PM CDT Wed Sep 2 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Chances for showers and thunderstorms will increase over northeastern North Dakota this evening then spread eastward as low pressure moves through. Gusts over 40mph are possible with this shower activity into the overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 2, 6:29 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
629 PM CDT Wed Sep 2 2020
NDZ006-007-014-015-054-030015-
Benson ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
629 PM CDT Wed Sep 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR BENSON...TOWNER...SOUTHERN
CAVALIER...RAMSEY AND NORTHWESTERN WALSH COUNTIES UNTIL 715 PM CDT...
At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calio to near Fillmore. Movement was east
at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Leeds and
Fort Totten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9985 4837 9949 4872 9949 4872 9952
4882 9952 4885 9795 4878 9795 4793 9870
4804 9985
TIME...MOT...LOC 2329Z 288DEG 45KT 4869 9896 4812 9978
CJSpecial weather statement, Sep 2, 7:04 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
704 PM CDT Wed Sep 2 2020
NDZ014-015-024-026-028-030045-
Griggs ND-Nelson ND-Eddy ND-Benson ND-Ramsey ND-
704 PM CDT Wed Sep 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENSON...SOUTHERN
NELSON...SOUTH CENTRAL RAMSEY...NORTHWESTERN GRIGGS AND EDDY COUNTIES
UNTIL 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wellsburg to 10 miles south of Denhoff.
Movement was east at 60 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
New Rockford, Maddock, McVille, Fort Totten, Sheyenne, Tolna and Red
Willow Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4791 9798 4745 9850 4759 9850 4759 9926
4767 9927 4768 9930 4785 9930 4785 9981
4802 9981 4802 9985 4804 9985
TIME...MOT...LOC 0003Z 278DEG 53KT 4789 9969 4733 10020
CJSpecial weather statement, Sep 2, 7:14 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Grand Forks ND 714 PM CDT Wed Sep 2 2020 NDZ006>008-014>016-026-027-054-030100- Nelson ND-Pembina ND-Benson ND-Eastern Walsh County ND-Towner ND- Western Walsh County ND-Ramsey ND-Grand Forks ND-Cavalier ND- 714 PM CDT Wed Sep 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENSON...SOUTHEASTERN TOWNER...NORTHWESTERN GRAND FORKS...SOUTHERN CAVALIER...NORTHERN NELSON...RAMSEY...WALSH AND SOUTHERN PEMBINA COUNTIES UNTIL 800 PM CDT... At 713 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Hove Mobile Park to near Flora. Movement was east at 45 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Devils Lake, Park River, Camp Grafton, Lakota, Lakewood Park, St. Thomas and Michigan. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4869 9880 4864 9711 4795 9809 4798 9977 TIME...MOT...LOC 0013Z 274DEG 38KT 4863 9824 4798 9934 CJ
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:35 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Marshall, Norman, Pennington, Polk, Red Lake | 55 min |
| Sep 2, 8:51 PM CDT | Special Weather Statement | FGF | Clay | 54 min |
| Sep 2, 9:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk and 1 more | 60 min |
| Sep 2, 9:39 PM CDT | Special Weather Statement | FGF | Beltrami, Pennington | 51 min |
| Sep 2, 9:46 PM CDT | Special Weather Statement | FGF | Becker, Clay | 44 min |
| Sep 2, 10:11 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Lake of the Woods | 51 min |
| Sep 2, 10:24 PM CDT | Special Weather Statement | FGF | Becker, Hubbard | 66 min |
| Sep 2, 11:04 PM CDT | Special Weather Statement | FGF | Grant | 26 min |
| Sep 2, 7:04 PM CDT | Special Weather Statement | FGF | Eddy, Nelson | 41 min |
| Sep 2, 7:10 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey | 50 min |
| Sep 2, 7:14 PM CDT | Special Weather Statement | FGF | Benson, Ramsey, Walsh | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.